Please confirm that your email address is correct, so you can successfully receive this alert.
Serotonin syndrome, a potentially fatal condition of serotonergic hyperstimulation, has been characterized by diagnostic criteria that include at least three of the following: mental status changes (confusion or hypomania), restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, and incoordination (1). Nefazodone has previously been implicated in two cases of serotonin syndrome, one with paroxetine (2) and one with valproic acid (3), whereas trazodone has been implicated in combination with buspirone (4), paroxetine (5), fluoxetine (6), and amitriptyline with lithium (7). To our knowledge, this is the first report of serotonin syndrome associated with the combination of nefazodone and trazodone.
Ms. A was a 60-year-old woman with a long history of depression and hypertension. After a relapse of depression due to noncompliance with her medication, nefazodone therapy was initiated at 200 mg/day and increased to 400 mg/day 6 weeks before she was seen in the emergency room. Four days before admission she was evaluated for an exacerbation of her depression. Her dose of nefazodone was raised to 500 mg/day and trazodone, 25–50 mg/day, was added as a hypnotic. Ms. A used trazodone for three nights. She was seen in the emergency room after her blood pressure increased to 240/120 mm Hg when she measured it at home.
Ms. A reported intermittent numbness of the right side of her lips and nose and the fingers on her right hand, which improved with time. She described an appearance of flushed pruritic skin for a day. She noted nausea and several loose stools. Her son found her to be confused, and she reported concentration difficulties.
On examination, Ms. A was restless, hyperreflexic, and diaphoretic (oral temperature: 36˚C, pulse: 92 bpm, blood pressure: 255/130 mm Hg, dilated pupils: equal at 4 mm). Her creatinine kinase level was 180 U/liter (normal range: 30–170 U/liter), and her total cholesterol level was 249.8mg/dl. All other laboratory values were within the normal range. Nefazodone and trazodone therapy was immediately discontinued. Ms. A was treated with labetalol, clonidine, amlodipine, and an increase in her usual dose of irbesartan for high blood pressure. The confusion, restlessness, hyperreflexia, nausea, diaphoresis, flushed pruritic skin, and intermittent numbness all disappeared within 12 hours, and her blood pressure was stabilized at 160 mm Hg systolic pressure within 48 hours.
This patient clearly had an episode of serotonin syndrome meeting at least five of Sternbach’s criteria for diagnosis, including confusion, restlessness, hyperreflexia, diaphoresis, and diarrhea (1). Serotonin hyperstimulation can also account for her hypertension, nausea, and flushing (1). A transient ischemic attack was ruled out since this could account only for the transient intermittent right-side numbness; a computerized tomography scan of her head was normal. Furthermore, nefazodone has been associated with paresthesias (pp. 859–862, Physicians’ Desk Reference, 53rd ed.). An allergic reaction to trazodone was considered, but this would account only for her pruritic flushed skin. Although it is common practice, the addition of low-dose trazodone as a hypnotic to another serotonergic agent can lead to potentially fatal serotonin syndrome.
Download citation file:
Web of Science® Times Cited: 8